Drug-induced subacute cutaneous lupus erythematosus: a paradigm for bedside-to-bench patient-oriented translational clinical investigation

  • Richard D. Sontheimer
  • Clifford L. Henderson
  • Renee H. Grau
Review

Abstract

At least 71 patients have been reported in which their otherwise typical subacute cutaneous lupus erythematosus (SCLE) skin lesions were felt to have been temporally associated with the systemic administration of a drug. The mean age of this cohort of drug-induced SCLE (DI-SCLE) patients was 59 years of age which is somewhat older than the mean age of previously reported idiopathic SCLE patient cohorts. Patients had been taking the suspected triggering drug for weeks to years before the onset of SCLE skin lesions. In addition, it was not unusual for 2–3 months to be required for resolution of the SCLE skin lesions following discontinuation of the triggering drug. A relatively large number of drugs representing different pharmacological classes have been implicated in the induction of SCLE. The drug classes that were more frequently encountered were those used for the treatment of cardiovascular disease, especially hypertension. Calcium channel blockers were especially common in this regard. Elderly individuals being treated for hypertension are often taking multiple classes of drugs that have been implicated in triggering SCLE (thiazide diuretics, calcium channel blockers, angiotensin converting enzyme (ACE) inhibitors, beta-blockers). An approach to the management of DI-SCLE is presented. Ro/SS-A autoantibodies tended to remain present in the blood after resolution of drug-induced SCLE skin lesions. A common link between the disparate group of drug structures implicated in triggering SCLE is their tendencies to produce photosensitivity and lichenoid drug reactions. This leads to the speculation that DI-SCLE could represent a photo-induced isomorphic/Köebner response in an immunogenetically predisposed host.

Keywords

Drug-induced subacute cutaneous lupus erythematosus Bedside-to-bench patient-oriented translational clinical investigation 

Notes

Acknowledgments

Dr. Sontheimer’s contributions to the preparation of this work was supported by The Richard and Adeline Fleischaker Chair in Dermatology Research at the University of Oklahoma Health Sciences Center.

Conflict of interest

The authors have no potential conflict of interest.

References

  1. 1.
    Arbuckle MR, McClain MT, Rubertone MV et al (2003) Development of autoantibodies before the clinical onset of systemic lupus erythematosus. N Engl J Med 349:1526–1533. doi: 10.1056/NEJMoa021933 PubMedCrossRefGoogle Scholar
  2. 2.
    Bourrain JL, Paillet C, Woodward C, Beani JC, Amblard P (1997) Diagnosis of photosensitivity to flupenthixol by photoprick testing. Photodermatol Photoimmunol Photomed 13:159–161PubMedGoogle Scholar
  3. 3.
    Costner MI, Provost TT, Sontheimer RD (2004) Lupus erythematosus. Cutaneous manifestations of rheumatic diseases, 2nd edn. Lippincott Williams and Wilkins, PhiladelphiaGoogle Scholar
  4. 4.
    Henderson CL, Grau RH, Sontheimer RD (2008) A systematic review of drug-induced subacute cutaneous lupus erythematosus. Br J Dermatol (submitted)Google Scholar
  5. 5.
    Joly P, Oit-Corven C, Baricault S et al (2007) Chronic eczematous eruptions of the elderly are associated with chronic exposure to calcium channel blockers: results from a case-control study. J Invest Dermatol 127:2766–2771PubMedGoogle Scholar
  6. 6.
    Kuhn A, Sonntag M, Richter-Hintz D et al (2001) Phototesting in lupus erythematosus: a 15-year experience. J Am Acad Dermatol 45:86–95. doi: 10.1067/mjd.2001.114589 PubMedCrossRefGoogle Scholar
  7. 7.
    Lee AY, Joo HJ, Chey WY, Kim YG (2001) Photopatch testing in seven cases of photosensitive drug eruptions. Ann Pharmacother 35:1584–1587. doi: 10.1345/aph.1A007 PubMedCrossRefGoogle Scholar
  8. 8.
    Lee AY, Jung SY (1998) Two patients with isoniazid-induced photosensitive lichenoid eruptions confirmed by photopatch test. Photodermatol Photoimmunol Photomed 14:77–78PubMedCrossRefGoogle Scholar
  9. 9.
    Litt JZ (2004) Litt’s pocketbook of drug eruptions and interactions, 3rd edn. Parthenon Publishing, Boca RatonGoogle Scholar
  10. 10.
    Naranjo CA, Busto U, Sellers EM et al (1981) A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 30:239–245PubMedGoogle Scholar
  11. 11.
    Nathan DG (2005) The several Cs of translational clinical research. J Clin Invest 115:795–797. doi: 10.1172/JCI200524753 PubMedCrossRefGoogle Scholar
  12. 12.
    Pellowski DM, Kihslinger JE, Sontheimer RD (2005) Subacute cutaneous lupus erythematosus. In: Hurtl M (ed) Autoimmune diseases of the skin, 2nd edn. Springer-Verlag, WienGoogle Scholar
  13. 13.
    Reed BR, Huff JC, Jones SK, Orton DW, Lee LA, Norris DA (1985) Subacute cutaneous lupus erythematosus associated with hydrochlorothiazide therapy. Ann Intern Med 103:49–51PubMedGoogle Scholar
  14. 14.
    Revuz J, Valeyrie-Allanore L (2003) Drug reactions. In: Bolognia JL, Jorrizo JJ, Rapini RP (eds) Dermatology. Mosby, LondonGoogle Scholar
  15. 15.
    Rubin RL (2002) Drug-induced lupus. In: Wallace DJ, Hahn BH (eds) Dubois’ lupus erythematosus, 6th edn. Lippincott Williams and Wilkins, PhiladelphiaGoogle Scholar
  16. 16.
    Sontheimer RD (2005) Subacute cutaneous lupus erythematosus: 25-year evolution of a prototypic subset (subphenotype) of lupus erythematosus defined by characteristic cutaneous, pathological, immunological, and genetic findings. Autoimmun Rev 4:253–263. doi: 10.1016/j.autrev.2004.10.003 PubMedCrossRefGoogle Scholar
  17. 17.
    Sontheimer RD (1989) Subacute cutaneous lupus erythematosus: a decade’s perspective. Med Clin North Am 73:1073–1090PubMedGoogle Scholar
  18. 18.
    Sontheimer RD, Thomas JR, Gilliam JN (1979) Subacute cutaneous lupus erythematosus: a cutaneous marker for a distinct lupus erythematosus subset. Arch Dermatol 115:1409–1415. doi: 10.1001/archderm.115.12.1409 PubMedCrossRefGoogle Scholar
  19. 19.
    Wenzel J, Tuting T (2008) An IFN-associated cytotoxic cellular immune response against viral, self-, or tumor antigens is a common pathogenetic feature in “interface dermatitis”. J Invest Dermatol [epub ahead of print]Google Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  • Richard D. Sontheimer
    • 1
  • Clifford L. Henderson
    • 2
  • Renee H. Grau
    • 1
  1. 1.Department of Dermatology, Richard and Adeline Fleischaker Chair in Dermatology ResearchUniversity of Oklahoma Health Sciences Center, Oklahoma Medical Research FoundationOklahoma CityUSA
  2. 2.University of Oklahoma College of MedicineOklahoma CityUSA

Personalised recommendations